- Health Library
- Research a Disease or Condition
- Lookup a Symptom
- Learn About a Test
- Prepare for a Surgery or Procedure
- What to do After Being Discharged
- Self-Care Instructions
- Questions to Ask Your Doctor
- Nutrition, Vitamins & Special Diets
|•||Memorial Neuroscience Center|
|•||Pediatric Nephrology and Hypertension Program at Joe DiMaggio Children's Hospital|
|•||Find A Physician|
|•||Subscribe to our Health-e-News|
|•||Acute kidney failure|
|•||Chronic kidney disease|
High potassium levels
Hyperkalemia is higher-than-normal levels of potassium in the blood.
Hyperkalemia; Potassium - high
The kidneys normally remove excess potassium from the body. High potassium levels are more likely to occur when the kidneys are not working properly and are less able to get rid of potassium.
If your kidneys are not working well enough, taking extra potassium (for example from using salt substitutes that contain potassium or taking potassium supplements prescribed by your health care provider) could lead to problems.
Certain medicines may cause potassium levels to build up because of their effect on the kidneys, including water pills (diuretics) and blood pressure medicines.
- Burns over large areas of the body
- Damage to muscle and other cells from drugs, alcohol abuse, coma, surgery, injury, or certain infections
- Disorders that cause blood cells to burst (hemolytic anemia)
- Severe bleeding from the stomach or intestines
Addison's disease is a disorder that causes an increase in total potassium.
There are often no symptoms with high levels of potassium. Symptoms that may occur include:
- Slow, weak, or irregular pulse
- Sudden collapse, when the heartbeat gets too slow or even stops
Exams and Tests
An ECG may show dangerous and abnormal rhythms such as:
- Heart block, when the electrical impulse through the heart gets slower or stops
- Slower than normal heartbeat
- Ventricular tachycardia or fibrillation
- Are taking ACE inhibitors, angiotensin receptor blockers, spironolactone (Aldactone), amiloride (Midamor), or triamterene (Dyrenium)
- Have been prescribed extra potassium
- Have chronic kidney disease
- Use salt substitutes
You will need emergency treatment if your potassium level is very high, or if you have danger signs, such as changes in an ECG.
Emergency treatment may include:
- Calcium given into your veins (IV) to treat the muscle and heart effects of high potassium levels
- Glucose and insulin given into your veins (IV) to help lower potassium levels long enough to correct the cause
- Kidney dialysis if your kidney function is poor
- Medications that help remove potassium from the intestines before it is absorbed
- Sodium bicarbonate if the problem is caused by acidosis
- Water pills (diuretics) to decrease total potassium
Changes in your diet can help both prevent and treat high potassium levels. You may be asked to:
- Limit or avoid asparagus, avocados, potatoes, tomatoes or tomato sauce, winter squash, pumpkin, and cooked spinach
- Limit or avoid oranges and orange juice, nectarines, Kiwis, raisins, or other dried fruit, bananas, cantaloupe, honeydew, prunes, and nectarines
- Avoid taking salt substitutes if you are asked to eat a low-salt diet
Your doctor may make the following changes to your medicines:
- Reducing or stopping potassium supplements
- Stopping or changing the doses of medicines you are taking, such as ACE inhibitors, angiotensin receptor blockers, spironolactone (Aldactone), amiloride (Midamor), or triamterene (Dyrenium)
- Taking "loop diuretics" to reduce potassium and fluid levels if you have chronic kidney failure
It is important to follow your health care provider's directions when taking your medicines:
- Do not stop or start taking medicines without first talking to your health care provider
- Follow your prescribed schedule as closely as possible
- Always tell your health care provider about any other medicines, vitamins, or supplements you are taking
Seifter JL. Potassium disorders. In: Goldman L, Schafer, AI, eds. Cecil Medicine. 24th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 119.
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.